Kentucky, 2016

Hail and Damaging Winds in Kentucky, June 23, 2016

June 23, 2016 · NWS ILN · 3 events in 2 counties and zones

A mesoscale convective system developed across Illinois and worked east then southeast across the region during the early morning hours of June 23rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A mesoscale convective system developed across Illinois and worked east then southeast across the region during the early morning hours of June 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 23, 3:15 AM EST, 52 minutes earlier.

Area forecast discussion, Jun 23, 3:15 AM EST, 52 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
415 AM EDT THU JUN 23 2016

.SYNOPSIS...
Low pressure tracking across Ohio will keep thunderstorms in the
forecast today into tonight. Dry weather is expected for Friday
and Saturday with high pressure centered to the Northeast.
Thunderstorms may develop again on Sunday along a weak cold front.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Complex low pressure remains centered to the west, with a front
extending into Ohio. In a very moist and unstable airmass
circulating around the low, severe thunderstorms containing
damaging winds and possibly tornadoes have developed in the
vicinity of the front as expected. Strong winds aloft have mixed
down with the thunderstorms to produce measured gusts around 60
mph. Flooding is also a problem with the atmosphere containing
around 2 inches of precipitable water. Radar and obs indicate up
to 4 inches of rain so far north of Columbus.

The low center is moving along the front to Ohio today, while the
front sags slowly southward. The main band of thunderstorms is now
following the front toward the southern part of the forecast area.
Expect coverage and intensity of thunderstorms to gradually
diminish as winds aloft and moisture decrease somewhat. However,
severe thunderstorms and flooding will still be possible in the
persistently unstable regime, mainly over southeast counties. High
temperatures will be in the mid and upper 80s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
Thunderstorms may linger this evening mainly in the southeast,
until later tonight when the low and frontal boundary drop
into West Virginia. Went with a dry forecast for Friday and
Saturday, when high pressure will be building across the northeast
CONUS. Highs in the low and mid 80s are forecast for Friday, up to
the mid and upper 80s Saturday.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Models have now trended a little faster with front for Sunday and
Monday. GFS is fastest and wettest with ECMWF a little slower and
slightly drier. Will generally use a blend and bring in chc pops
for late Sunday in the west and across the fcst area Sunday night.
Will trim pops back for Monday and especially Monday night as
newer model runs pushing front south and east by Monday night.
Temps a bit above guidance for Saturday and Sunday and nearer to
guidance for rest of fcst period.

&&

.AVIATION /07Z THURSDAY THROUGH MONDAY/...
A thunderstorm complex has developed across Central/Northern
Indiana in the unstable airmass at nose of 65 kt low level jet.
These storms will dive to the southeast across the TAF sites
early this morning between 07Z and 10Z.

Have a mention of wind gusts up to 45 kts with these storms but
environment has the potential to produce even stronger winds
up to 65 kts with favorable bow echoes.

Torrential rainfall will likely lead to a period of iFR cigs/vsbys
or perhaps even LIFR. After initial strong storms move through...
have lingered TSRA and VCTS a little longer.

Expect conditions to return to VFR after the convection ends
early this morning.

A cold front will drop south across the area during the day on
Thursday and will serve as the focus for some scattered
shower/thunderstorm development mainly in the afternoon. Have
opted to go with with VCTS through early evening.

Winds will shift to the WNW during the day with gusts up to 22knots
possible.

OUTLOOK...Thunderstorms will be possible Sunday night into
Monday.

&&

.HYDROLOGY...
Flash flood watch remains in effect through this afternoon.
Extreme rainfall rates over 2 inches per hour are being observed.
With cells and lines training over the same locations as the
front moves gradually southward, flash flooding will be likely.
Redevelopment of storms this afternoon may bring another round of
threat, so have the watch continuing through today.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch through this afternoon for OHZ026-034-035-
     042>046-051>056-060>065-070>074-077>082-088.
KY...Flash Flood Watch through this afternoon for KYZ099-100.
IN...Flash Flood Watch through this afternoon for INZ050-058-059-
     066.

&&

SYNOPSIS...Coniglio
NEAR TERM...Coniglio
SHORT TERM...Binau/Coniglio
LONG TERM...Padgett
AVIATION...AR
HYDROLOGY...
Hazardous weather outlook, Jun 22, 8:08 PM EST, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
908 PM EDT WED JUN 22 2016

INZ050-058-059-066-KYZ099-100-OHZ026-034-035-042>046-051>056-060>065-
070>074-077>082-088-240115-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-MASON-LEWIS-HARDIN-MERCER-
AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
908 PM EDT WED JUN 22 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

IN ADDITION TO THE THREAT FOR FLASH FLOODING...NUMEROUS TO
WIDESPREAD SEVERE THUNDERSTORMS ARE POSSIBLE BETWEEN 11 PM AND 5 AM
ACROSS THE AREA. THE PRIMARY THREAT WILL BE DAMAGING WIND
GUSTS...AND SIGNIFICANT WIND DAMAGE MAY OCCUR IN LOCALIZED AREAS.
A TORNADO OR TWO IS ALSO POSSIBLE...AS WILL BE THE THREAT FOR SOME
LARGE HAIL WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THE THREAT FOR SEVERE THUNDERSTORMS WILL LINGER INTO THURSDAY
AFTERNOON BEFORE A COLD FRONT SWEEPS THROUGH. THE PRIMARY THREAT
AGAIN WILL BE DAMAGING WINDS...AND LARGE HAIL CANNOT BE RULED
OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

INZ073>075-080-KYZ089>098-240115-
RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-
CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-
908 PM EDT WED JUN 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA AND
NORTHERN KENTUCKY.

.DAY ONE...TONIGHT.

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT BETWEEN
THE HOURS OF 11 PM AND 5 AM. THE PRIMARY THREAT WILL BE DAMAGING
WINDS...AND ISOLATED SIGNIFICANT WIND DAMAGE IS POSSIBLE. AN
ISOLATED TORNADO AND LARGE HAIL CANNOT BE RULED OUT. GIVEN SOILS
ARE WET FROM RECENT RAINS IN SOME AREAS OVER THE PAST FEW
DAYS...LOCALIZED FLASH FLOODING WILL BE POSSIBLE WITH ANY STORM
GIVEN EXPECTED VERY HEAVY RAINFALL RATES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE POTENTIAL FOR STRONG TO SEVERE STORMS WILL LINGER THROUGH
THURSDAY AFTERNOON BEFORE A COLD FRONT SWINGS THROUGH. THE PRIMARY
THREAT AGAIN WILL BE DAMAGING WIND GUSTS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

FRANKS/KC

In the hours before

Local storm report, Jun 23, 2:59 AM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
359 AM EDT THU JUN 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     TSTM WND DMG     4 NE UPPER ARLINGTON    40.06N 83.01W
06/23/2016                   FRANKLIN           OH   PUBLIC

            LARGE LIMBS BLOWN DOWN FROM A HEALTHY ASH TREE NEAR MORSE
            ROAD IN CLINTONVILLE.

&&

JOHNF
Special weather statement, Jun 23, 3:03 AM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
403 AM EDT THU JUN 23 2016

KYZ100-OHZ073-081-082-088-230830-
LEWIS KY-SCIOTO OH-ROSS OH-PIKE OH-ADAMS OH-
403 AM EDT THU JUN 23 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN LEWIS...
SCIOTO...SOUTHEASTERN ROSS...SOUTHERN PIKE AND EASTERN ADAMS COUNTIES
UNTIL 430 AM EDT...

AT 403 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM 8 MILES NORTHWEST OF JACKSON TO NEAR PIKETON TO NEAR
SEAMAN...MOVING SOUTHEAST AT 55 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
PORTSMOUTH...WHEELERSBURG...NEW BOSTON...PIKETON...PEEBLES...
VANCEBURG...SOUTH WEBSTER...SCIOTODALE...FRANKLIN FURNACE...
LUCASVILLE...ROSEMOUNT...BLUE CREEK...BEAVER...RARDEN...OTWAY...
STATE ROUTE 335 AT STATE ROUTE 776...BUENA VISTA IN SCIOTO COUNTY...
WEST PORTSMOUTH...SANDY SPRINGS AND DUNKINSVILLE.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN THUNDERSTORMS APPROACH.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3859 8285 3874 8287 3876 8290 3873 8303
      3862 8315 3859 8331 3899 8358 3905 8308
      3921 8276 3895 8281 3894 8275 3885 8276
      3885 8265 3876 8266 3875 8270 3868 8271
      3867 8277 3860 8274 3859 8275 3857 8281
TIME...MOT...LOC 0803Z 300DEG 46KT 3916 8269 3902 8297 3896 8349

KURZ
Local storm report, Jun 23, 3:11 AM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
411 AM EDT THU JUN 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 AM     TSTM WND DMG     OXFORD                  39.51N 84.75W
06/23/2016                   BUTLER             OH   TRAINED SPOTTER

            LARGE TREE AND NUMEROUS LARGE BRANCHES DOWN. TIME
            ESTIMATED.

&&

JOHNF
Local storm report, Jun 23, 3:25 AM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
425 AM EDT THU JUN 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 AM     TSTM WND GST     1 WNW BROOKVILLE        39.43N 85.03W
06/23/2016  E60 MPH          FRANKLIN           IN   TRAINED SPOTTER

&&

SBAKER
Local storm report, Jun 23, 3:49 AM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
449 AM EDT THU JUN 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 AM     TSTM WND DMG     2 S DOWNTOWN DAYTON     39.73N 84.20W
06/23/2016                   MONTGOMERY         OH   AMATEUR RADIO

            LARGE 20 INCH DIAMETER TREE BLOWN DOWN.

&&

JOHNF
Local storm report, Jun 23, 4:07 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
507 AM EDT THU JUN 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 AM     TSTM WND DMG     5 S WILMINGTON          39.37N 83.83W
06/23/2016                   CLINTON            OH   NWS EMPLOYEE

            SEVERAL LARGE TREES DOWN.

&&

ALANR

The radar

The Cincinnati radar (KILN), 71 km away, was scanning. The volume nearest the first event began at 09:07 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Campbell

When
June 23, 4:07 AM EST to 4:12 AM EST
Where
Campbell County, 1.75 mi WSW of Southgate
Measured
0.75 in hail
Reported by
Public
Coordinates
39.040, -84.480

The report was relayed by the media.

Thunderstorm Wind, Mason

When
June 23, 4:55 AM EST to 5:00 AM EST
Where
Mason County, 0.69 mi S of Maysville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
38.640, -83.750

Trees were knocked down in Maysville.

Thunderstorm Wind, Mason

When
June 23, 4:56 AM EST to 5:06 AM EST
Where
Mason County, Minerva
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
38.700, -83.920

Several trees were knocked down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633818, 633819, 633820.